Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 78, NWS Charleston, SC

July 17, 1997Bryan County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 1997, 6:08 PM EDT for Bryan County, Georgia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1997, 6:08 PM EDT (22:08 UTC)
Expired
Jul 17, 1997, 7:15 PM EDT
In force
67 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Bryan County, GA

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2083 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 172210 RRA
SVRCHS
GAC029-172315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
608 PM EDT THU JUL 17 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...BRYAN COUNTY
 
CHARLESTON RADAR IS SHOWING A SEVERE THUNDERSTORM OVER WESTERN BRYAN
COUNTY. THE STORMS IS DRIFTING EAST NEAR 5 MPH AND COULD AFFECT THE
TOWNS OF PEMBROKE...LANIER AND ESPECIALLY RICHMOND HILL. EXPECT DAMAGING
WINDS...VERY HEAVY RAIN AND POSSIBLY HAIL FROM THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:33 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 2:33 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT THU JUL 17 1997

SUMMER HEAT WILL CONT THRU SAT...WITH CHC TSTM POPS BOTH DAYS. FRONTAL
SYS TO MOVE INTO MID-ATLC SAT...WHICH MAY TOUCH OFF A FEW MORE TSTMS
OFF TO OUR N. OTW...SEA BRZ AND AMS TSTMS XPCTED NEXT FEW DAYS. S CST
TO REMAIN UNDER INFLUENCE OF UPPR RDG SO LGT WINDS ALFT...MAY SEE MORE
OF A W GRADIENT SAT BEFORE SEA BRZ DVLPS. GUID TEMPS LOOK CLOSE WITH
SAT XPCTED TO BE A DEGREE OR TWO HIER THAN FRI. WILL HAVE TO WATCH THE
REMAINS OF DANNY IN THE XTNDED TIME FRM...THO MOST OF THE HVY RAINS SHUD
BE TO OUR N AND W. CWF...GENERALLY SW 15 KT OR LESS. SEAS 2-3 FT.

.S CST...
.TONIGHT...MOSTLY CLOUDY WITH A 20 PERCENT CHANCE OF EVENING TSTMS.
LOW IN THE MID 70S INLAND TO THE UPPER 70S CST. LIGHT SW WIND.
.FRIDAY...PARTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON TSTMS.
HIGH IN THE UPPER 80S CST TO THE LOWER 90S INLND. LGT W WIND BECMG
S 10-15 MPH.
.FRIDAY NIGHT...PARTLY CLOUDY. LOW IN THE MID 70S INLND TO THE UPPR
70S CST.

.SAT...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS.
HIGH IN THE LOWER 90S INLAND (MID 90S INLND S CST ZN) TO THE UPPER 80S
AT THE CST.

.CWF...
.TONIGHT...SW WIND 15 KT OR LESS. SEAS 2 FT. WIDELY SCATTERED SHOWERS
AND TSTMS.
.FRIDAY THROUGH SATURDAY...SW WIND 15 KT OR LESS. SEAS 3 FT. WIDELY
SCATTERED SHOWERS AND TSTMS.

CCF
CHS ARPT    73/91/74/93
DNTN CHS    76/89/77/90
SAV ARPT    72/92/72/94

VOLKMER

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:35 PM EDTSevere Thunderstorm WarningCHSChatham70 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.